Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 52, NWS Pittsburgh, PA

June 14, 2003Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2003, 8:45 AM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 8:45 AM EDT (12:45 UTC)
Expired
Jun 14, 2003, 11:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 141247
FFWPBZ
WVC093-141545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 1145 AM EDT

* AT 845 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAINFALL MOVING THROUGH THE AREA.  THE GROUND IS ALREADY SATURATED 
FROM RECENT RAINFALL AND RUNOFF WILL OCCUR RAPIDLY.  THE HEAVIEST 
RAIN IS OCCURRING ALONG ROUTE 219 NEAR HADDIX RUN.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DAVIS AND PARSONS...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:37 AM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 2:37 AM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 AM EDT SAT JUN 14 2003

CANCELED THE FFA. RAIN IS PRETTY MUCH OVER WITH FOR NOW...AND WHAT
EVER IS FALLING IS LIGHT AND NOT OVER AREAS WHICH RECEIVED THE
HEAVIER RAIN. ONCE AGAIN SFC FRONT WILL TAKE ITS GOOD OLD TIME
GETTING THROUGH. PUSHED BACK END OF RAIN FROM NORTH TO SOUTH A BIT
TODAY. ALSO INCREASED POPS IN MY SOUTH AS THIS APPEARS TO BE WHERE
THE FOCUS WILL BE THIS AFTERNOON. CONSIDERED ANOTHER FFA FOR
TODAY...BUT I THINK I WILL LET THE DAY SHIFT GET A HANDLE ON WHERE
THE HEAVY RAIN IS GOING TO SET UP.

NEXT QUESTION IS HOW FAR SOUTH WILL THE FRONT ACTUALLY GO? BOTH
MODELS INDICATING THE FRONT STALLING IN MY SOUTH TONIGHT...WHILE THE
GFS DEVELOPS A WAVE ALONG IT AND BRINGS A GOOD DEAL OF QPF TO MY
SOUTH. DID NOT SWAY THE WHOLE WAY TO THE GFS SOLUTION BUT DID RAISE
AND EXTEND THE POPS A BIT IN MY SOUTH.

THE EXTENDED ACTUALLY LOOKS DRY.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RRR
Hazardous weather outlook, Jun 14, 5:00 AM EDT, 3 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY.
THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING
THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 14, 8:36 AM EDT, 9 minutes before
WVZ041-141430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 AM EDT SAT JUN 14 2003

...HEAVY RAINFALL MOVING INTO TUCKER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN
MOVING THROUGH TUCKER COUNTY WEST VIRGINIA. RAINFALL RATES OF UP TO
ONE INCH PER HOUR ARE POSSIBLE.  IF YOU ARE TRAVELING WATCH FOR
PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.  HEAVY
RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD BE
OVER BY 9:30 AM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY THROUGHOUT
THE DAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:25 AM EDTFlash Flood WarningPBZPreston3 hr
Jun 14, 11:45 AM EDTFlash Flood WarningPBZMarion3 hr
Jun 14, 3:35 PM EDTFlash Flood WarningPBZMarion3 hr
Jun 14, 3:43 PM EDTFlash Flood WarningPBZPreston3 hr
Jun 14, 4:12 PM EDTFlash Flood WarningPBZTucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.